A case of life-threatening loperamide toxicity

May 24, 2018, 11:29 am

★★★☆☆

Severe loperamide toxicity associated with the use of cimetidine to potentiate the “high.” Hughes A et al. AM J Emerg Med 2018 May 15 [Epub ahead of print]

Reference

The potential adverse effects of loperamide (Imodium) are often underestimated since, even though it is an opioid, it is available over-the-counter and has been since 1988.

Loperamide is used to treat diarrhea. It acts on the mu-opioid receptors in the gut, decreasing gastric motility. It is rather effective at this. However at therapeutic doses (2-16 mg per day) it does not cause central opioid effects such as euphoria or relief from opioid withdrawal symptoms. There are several reasons for this.

Oral loperamide has limited bioavailability, estimated at less than 1%. It undergoes significant first-pass metabolism  via the hepatic cytochrome P450 (CYP) system. In addition, much of the ingested dose of loperamide does not get absorbed systemically in the first place, since it is actively pumped back into the gut by P-glycoprotein (P-gp).

The P-glycoprotein efflux pump is also active at the blood-brain barrier, ejecting harmful substances before they reach the central nervous system. In a recent column on the topic, I pictured P-gp as a physiological bouncer, a molecular Mr. T.

However, massive amounts of loperamide can overwhelm these defense mechanisms and enter the CNS in significant amounts, achieving central levels sufficient to cause opioid effects and euphoria, and suppress withdrawal symptoms. These effects can be enhanced when loperamide is taken along with another drug that inhibits the hepatic CYP system and/or blocks the P-gp pump. Cimetidine is one such drug.

One other thing. For reasons that have not been fully elucidated, loperamide is cardiotoxic. It can increase the QRS and QTc intervals, sometimes resulting in life-threatening arrhythmias.

This case report illustrates this danger. A 40-year-old female opioid user  was brought to hospital after a syncopal episode. In the emergency department she had recurrent episodes of polymorphic and monomorphic ventricular tachycardia. The EKG showed a QTc of 583. The dysrhythmia was treated with overdrive pacing which had to be continued for 8 days.

Later, the patient admitted abusing massive doses of loperamide as well as cimetidine, but did to give additional details. Interestingly, she had previously presented to another emergency department with a similar episode, which was diagnosed as a presumed seizure.

The key take-home lesson: suspect loperamide toxicity in a patient who presents with new conduction abnormalities, life-threatening dysrhythmias, or an otherwise unexplained history of syncope.

Related posts:

Loperamide abuse and cardiac dysrhythmia

Missing loperamide (Imodium) abuse can be a fatal mistake

Loperamide (Imodium) overdose can cause fatal cardiac toxicity

Cardiac effects of loperamide overdose

 

 

 

 

Leave a Comment:

Comments will be posted after review and approval by the editor. TPR reserves the right to delete a comment for any reason.